Nebraska, 2024

Hail and Damaging Wind in Nebraska, July 6, 2024

July 6, 2024 · NWS LBF · 14 events in 4 counties and zones

Thunderstorms, along an approaching cold front, initiated during the mid morning hours of July 6th in northwestern Lincoln County. This activity grew upscale and became severe during the late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms, along an approaching cold front, initiated during the mid morning hours of July 6th in northwestern Lincoln County. This activity grew upscale and became severe during the late morning hours. As activity transitioned east, severe storms continued into the afternoon hours over portions of central and southwestern Nebraska. Hail up to 2.5 inches in diameter and thunderstorm wind gusts up to 60 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 5:17 AM CST, 4 hours 48 minutes earlier. Its key messages:

  • Scattered severe storms are possible across wrn and ncntl Nebraska this afternoon. The hazards are large or very large hail and wind damage. Confidence for storm development is medium.
  • The risk of severe weather Sunday through Friday is low.
Area forecast discussion, Jul 6, 5:17 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 AM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered severe storms are possible across wrn and ncntl
  Nebraska this afternoon. The hazards are large or very large
  hail and wind damage. Confidence for storm development is
  medium.

- The risk of severe weather Sunday through Friday is low.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 343 AM CDT Sat Jul 6 2024

An upper level low circulating across the nrn Plains this
morning will move east into the Dakotas this afternoon. A surge
of strong 30-50kt h500-300mb winds on the south side of the low
will push into Nebraska and trigger a round of strong to severe
storms by early to mid afternoon. The focus is a weak frontal
boundary positioned across the cntl Sandhills and ncntl
Nebraska. The best guess on timing of storm development
according to the HREF and CAMs is 18z with storm activity moving
east and southeast out of the area by 00z. Additional strong to
severe storms are possible farther south during the afternoon,
along and east of highway 83 where a cold front will be moving
through.

Local studies suggest the potential for significant hail as
suggested by the SPC outlook. Cold air aloft, -13C at h500mb, strong
deep layer shear near 50kts and steep lapse rates 7+ C/km at h850-
500mb support the potential for very large hail. The HRRR also shows
60+ mph gusts developing as the storm activity grows upscale across
cntl Nebraska. The tornado threat remains low and the reason for
this is weak winds below 700mb, generally less than 20kts. There
will be a brief window of stronger low level winds at the onset of
storm development. Otherwise, hodographs are fairly linear
supporting storm splitting and upscale growth as the system moves
eastward.

The next rain chance develops Saturday night and Sunday with the
approach of a second UA disturbance moving through srn British
Columbia this morning. This rain chance is mainly diurnally driven
favoring Sunday afternoon for the best chance. The atmosphere will
be cool and moist, 2-5C at h700mb with h850-300mb RH 60-80 percent.
This rain will also be post frontal and the risk of severe weather
is low.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 343 AM CDT Sat Jul 6 2024

An upper level trof of cold air will be passing through Nebraska
Monday. Cool moist air will remain across wrn/ncntl Nebraska as
this happens and the NAM soundings would seem to support
diurnally driven showers and thunderstorms but there is no upper
level support shown in the model. The forecast is dry. The
models show a second trof dropping through Nebraska Wednesday
and the ECM suggests an isolated rain chance. NBM POPs are very
spartan for this event and later forecasts may increase rain
chances to slight or low-end chance.

Once this trof moves east, heights will gradually rise in response
to an upper level ridge across the wrn U.S. building east. Dry
and warmer weather is likely across wrn/ncntl Nebraska Thursday
through Saturday. The focus for rain appears to be farther
north across the upper Midwest during this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 620 AM CDT Sat Jul 6 2024

Scattered thunderstorm development is anticipated late this
morning across the Sandhills, moving southeast this afternoon.
Brief MVFR visibilities are possible in any thunderstorms today,
along with gusty and erratic winds. Precise timing and placement
of storms remains somewhat low confidence, and further
adjustments at KLBF and KVTN will likely be needed as details
become more clear. Low stratus and patchy fog may develop
overnight tonight for central Nebraska terminals, though
confidence in this remains low.

Winds become light from the south late this morning, before
becoming light and variable tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Brown
Hazardous weather outlook, Jul 6, 9:56 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1056 AM CDT Sat Jul 6 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-071600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1056 AM CDT Sat Jul 6 2024 /956 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will will continue to develop through
early evening across much of western and north central Nebraska. The
main concerns will be large hail up to 2 inches in diameter, damaging
winds up to 65 mph, and locally heavy rainfall which may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible through early Sunday evening
across much of western and north central Nebraska. At this time, the
threat for organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 6, 9:07 AM CST, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
1007 AM CDT Sat Jul 6 2024

NEZ036-059-061545-
McPherson NE-Lincoln NE-
1007 AM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES THROUGH 1045 AM CDT...

At 1007 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sutherland, or 19 miles southwest of Tryon, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Lincoln and southeastern McPherson Counties.

This includes the following highways...
 Highway 97 between mile markers 1 and 20.
 Highway 83 between mile markers 88 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4122 10123 4135 10125 4146 10074 4119 10069
TIME...MOT...LOC 1507Z 261DEG 26KT 4130 10112

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 6, 9:52 AM CST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
1052 AM CDT Sat Jul 6 2024

NEZ005-025-094-061630-
Eastern Cherry NE-Western Cherry NE-Thomas NE-
1052 AM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY AND NORTH
CENTRAL THOMAS COUNTIES THROUGH 1130 AM CDT...

At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Brownlee, or 18 miles northeast of Mullen, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownlee, Giant Hill, and Highway 83 crossing the North Loup River.

This includes Highway 83 between mile markers 155 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 10093 4233 10081 4229 10034 4203 10048
TIME...MOT...LOC 1551Z 278DEG 29KT 4222 10078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 77 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 6, 10:05 AM CST
Where
Lincoln County, 9.28 mi NNE of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -100.700

Hail, Lincoln

When
July 6, 10:45 AM CST
Where
Lincoln County, 3.2 mi WSW of Brady
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.020, -100.430

Hail, Lincoln

When
July 6, 10:59 AM CST
Where
Lincoln County, 4.39 mi ESE of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
41.010, -100.290

Hail, Lincoln

When
July 6, 10:59 AM CST
Where
Lincoln County, 5.21 mi E of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
41.030, -100.270

Hail, Custer

When
July 6, 12:37 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -99.920

Report via social media. Time estimated from radar.

Hail, Custer

When
July 6, 12:45 PM CST
Where
Custer County, 6.78 mi E of Callaway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.800

Thunderstorm Wind, Custer

When
July 6, 12:45 PM CST
Where
Custer County, 6.27 mi E of Callaway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -99.810

Thunderstorm wind gusts, estimated at 60 MPH, were reported at this location.

Hail, Custer

When
July 6, 12:57 PM CST
Where
Custer County, 6.3 mi S of Broken Bow
Measured
0.88 in hail
Reported by
Public
Coordinates
41.310, -99.630

Hail, Lincoln

When
July 6, 1:35 PM CST
Where
Lincoln County, 5.53 mi NE of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.810, -100.660

Hail, Frontier

When
July 6, 1:45 PM CST
Where
Frontier County, 5.04 mi SE of Curtis
Measured
2.5 in hail
Reported by
Public
Coordinates
40.580, -100.450

Report via social media.

Hail, Frontier

When
July 6, 1:48 PM CST
Where
Frontier County, 0.87 mi SW of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -100.630

Ground covered with hail. Largest stones around quarter size.

Hail, Frontier

When
July 6, 2:00 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1.75 in hail
Reported by
Public
Coordinates
40.630, -100.510

Hail, Frontier

When
July 6, 2:30 PM CST
Where
Frontier County, 4.2 mi SW of Harry Strunk Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -100.290

Ground partially covered with leaves stripped off trees.

Hail, Grant

When
July 6, 7:39 PM MST
Where
Grant County, 8.35 mi S of Ashby
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196620, 1196621, 1196622, 1196623, 1196624, 1196625, 1196626, 1196627, 1196628, 1196629, 1196630, 1196631, 1196632, 1196633.